Kentucky, 2015

Hail and Damaging Winds in Kentucky, June 29, 2015

June 29, 2015 · NWS JKL · 7 events in 5 counties and zones

Scattered severe thunderstorms downed trees and dropped large across portions of the area on June 29, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered severe thunderstorms downed trees and dropped large across portions of the area on June 29, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 29, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT MON JUN 29 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 400 PM EDT MON JUN 29 2015

AMPLIFIED PATTERN REMAINS IN PLACE WITH SHARP RIDGING ACROSS THE
WESTERN CONUS...WHILE TROUGHING DOMINATES ACROSS THE EASTERN
CONUS. A SHORT WAVE TROUGH IS CURRENTLY MOVING THROUGH THE OHIO
VALLEY...WITH A WEAKER SURFACE REFLECTION OF A LOW CURRENTLY
LOCATED NEAR CENTRAL INDIANA...AND A SHEARED OUT COOL FRONT
DANGLED SOUTHWEST TOWARDS THE BOOTHEEL OF MISSOURI. SCATTERED TO
NUMEROUS SHOWERS AND STORMS HAVE BROKEN OUT ACROSS MAINLY THE
WESTERN HALF OF KENTUCKY THIS AFTERNOON...WITH SOME SCATTERED
CELLS MAKING IT INTO EASTERN KENTUCKY IN THE PAST HOUR.

CAPE AND SHEAR ARE MEAGER THIS AFTERNOON ACROSS OUR AREA...HOWEVER
A FEW STORMS MAY REACH SEVERE LIMITS. THE BEST LOW LEVEL SHEAR
REMAINS NORTH OF I-64...SO THINK THAT THE TORNADO THREAT FOR OUR
AREA IS LOW...BUT WILL KEEP AN EYE ON ANY LONGER-LIVED CELLS THAT
MANAGE TO SUSTAIN THEMSELVES OUT OF NORTH CENTRAL KENTUCKY.

EXPECT THE ACTIVITY TO WANE THIS EVENING AS WE LOSE HEATING AND
THE SHORT WAVE EXITS. TEMPERATURES WILL NOT BE AS PLEASANT AS LAST
NIGHT...WITH LOWS IN THE LOW TO MID 60S AND SOME PATCHY FOG
AROUND.

TUESDAY WILL FEATURE ANOTHER DAY OF MAINLY AFTERNOON CONVECTION AS
ANOTHER SHORT WAVE TROUGH ROTATES THROUGH THE AREA. A FEW STORMS
MAY GET ON THE STRONG-SIDE...WITH PERHAPS A BIT BETTER
INSTABILITY...ALTHOUGH SHEAR LOOKS MEAGER ONCE AGAIN. CONVECTION
WILL ONCE AGAIN DIMINISH TUESDAY NIGHT AS WE LOSE HEATING AND SOME
MODEST SHORT WAVE RIDGING ENSUES. LOWS WILL BE SIMILAR TO TONIGHT IN
THE LOW TO MID 60S...WITH PATCHY FOG AROUND ONCE AGAIN.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 PM EDT MON JUN 29 2015

THE EXTENDED PERIOD CONTINUES WITH A MERIDIONAL RIDGE TROUGH PATTERN
ACROSS THE CONUS. IN FACT...A RATHER COOL PATTERN IN PLACE FOR THIS
TIME OF YEAR ACROSS THE EAST WITH THE LONGWAVE TROUGH DIGGING INTO
THE DEEP SOUTHEAST TO BEGIN THE PATTERN. THIS SOLUTION IS SHARED
BETWEEN THE GFS AND EURO. THIS PATTERN CONTINUES TO BE A FAVORABLE
MCS TYPE SET UP WITH THE EXTENDED BEGINNING ON WEDNESDAY AND THE
REMNANTS OF SOME CONVECTION DIMINISHING BEFORE ANOTHER COMPLEX
BEGINS TO PUSH SOUTHEAST INTO THE AREA LATE WEDNESDAY AND INTO
WEDNESDAY NIGHT THIS FEATURE SEEMS MORE TIED TO THE DEVELOPMENT OF A
CONVECTIVE SYSTEM AS IT MOVES INTO KY...ESPECIALLY WITH A SEEMINGLY
STALLED BOUNDARY AT THE SURFACE ACROSS KY. THOUGH IT IS WORTH NOTING
THAT WHILE UPSTREAM CONDITIONS MAY BE FAVORABLE AS WELL AS THE
PATTERN...THE GFS SOUNDING ARE SHOWING LESS INSTABILITY AND
THEREFORE ORGANIZATION WITH THESE FEATURE SEEMS MARGINAL AT BEST.
PERHAPS THIS MAY BE DUE TO THE INABILITY CLEAR OUT THE AREA DUE TO
SOME DEBRIS CLOUD COVER. FURTHERMORE...WITH THE EURO IN
AGREEMENT...AT LEAST WITH THE EARLIER PORTION OF THE EXTENDED...THIS
SEEMS THE MORE LIKELY CASE AND HENCE THE MARGINAL MENTION IN THE DAY
3 BY SPC AND THIS MIGHT EVEN PERHAPS BE OVERDONE.

HEADING INTO THURSDAY...THE INSTABILITY SEEMS A BIT BETTER AND
ORGANIZATION WOULD BE A BIT MORE LIKELY AND THIS IS SUGGESTED IN THE
OPERATIONAL MODELS AS WELL. FRIDAY FEATURES ANOTHER WAVE MOVING
THROUGH THE OH VALLEY...BUT ONCE AGAIN LACKING A BIT IN INSTABILITY
SO THE BEST CHANCE OF ANY ORGANIZATION BEING TIED TO THE AFTERNOON.
HEADING INTO THE WEEKEND...THE GFS AND EURO SIGNIFICANTLY DIVERGE IN
SOLUTIONS WITH THE GFS BEING MORE PRONOUNCED IN THE PATTERN AND THE
EURO BECOMING MORE ZONAL OR AT LEAST A MORE FLATTENED FLOW. DUE TO
THIS AND BEING THE LAST 2 DAYS IN THE EXTENDED...WILL LEAN MORE TO A
COMPROMISE OF THE SUPER BLEND AND COLLABORATION BETWEEN NEIGHBORING
OFFICES. THE RESULT OF THE SUPER BLEND WOULD SUGGEST A MORE
ORGANIZED SET UP FOR THURSDAY AND INTO THURSDAY NIGHT WITH A MORE
DIURNAL DOMINATED TREND HEADING INTO THE WEEK...ESPECIALLY WITH A
POSSIBLE WEAKENING OR FLATTENING PATTERN AS SUGGESTED BY THE
EURO...AT LEAST ACROSS THE EASTERN CONUS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 220 PM EDT MON JUN 29 2015

SCATTERED CONVECTION WILL MOVE IN THIS AFTERNOON AND LAST THROUGH
AROUND 03Z THIS EVENING...BEFORE GENERALLY DISSIPATING. ANY
DIRECT HIT FROM A SHOWER OR THUNDERSTORM WILL BRING TEMPORARY IFR
CONDITIONS...HOWEVER WILL ONLY CONTINUE TO MENTION VCTS FOR
NOW...GIVEN THE DISORGANIZATION OF THE CONVECTION. SUSTAINED
SOUTHWEST WINDS OF AROUND 10 KTS...WITH GUSTS TO AROUND 20 KTS
WILL ALSO PERSIST THROUGH EARLY EVENING...BEFORE DIMINISHING.
PATCHY FOG WILL SET IN LATER TONIGHT...HOWEVER CLEARING OUT MAY BE
PROBLEMATIC...SO AM ONLY CARRYING MVFR FOR NOW. ANY FOG WILL BURN
OFF BY AROUND 12Z...WITH THE NEXT BATCH OF CONVECTION LIKELY
HOLDING OFF UNTIL AFTER 18Z TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 29, 3:15 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT MON JUN 29 2015

KYZ044-050>052-058>060-068-069-079-080-104-106>109-111-112-114-
116-119-302315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-
BREATHITT-OWSLEY-CLAY-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...MANCHESTER...
INEZ
415 PM EDT MON JUN 29 2015

...TORNADO WATCH 369 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE THIS EVENING. SOME OF
THE STORMS THROUGH EARLY THIS EVENING MAY BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY.

SOME OF THE STORMS ON TUESDAY MAY GET STRONG...CONTAINING GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF STORM DAMAGE OR
LARGE HAIL THROUGH THIS EVENING.

KYZ083>088-110-113-115-117-118-120-302315-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-
LETCHER-PIKE-
INCLUDING THE CITIES OF...MONTICELLO...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...PRESTONSBURG...WHEELWRIGHT...HINDMAN...
PIPPA PASSES...HAZARD...HYDEN...JENKINS...WHITESBURG...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
415 PM EDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE THIS EVENING. SOME OF
THE STORMS THROUGH EARLY THIS EVENING MAY BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME OF THE STORMS ON TUESDAY MAY GET STRONG...CONTAINING GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF STORM DAMAGE OR
LARGE HAIL THROUGH THIS EVENING.

RAY/GEOGERIAN

In the hours before

Special weather statement, Jun 29, 2:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
349 PM EDT MON JUN 29 2015

KYZ112-114>117-292045-
CLAY-BREATHITT-LESLIE-OWSLEY-PERRY-
349 PM EDT MON JUN 29 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAY...BREATHITT...
LESLIE...OWSLEY...PERRY...

AT 348 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SACKER
GAP...OR 7 MILES NORTH OF MANCHESTER...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HAZARD...JACKSON...MANCHESTER...BUCKHORN...DIABLOCK...PORTSMOUTH...
NED...COPLAND...CHESTNUTBURG...MOSLEY BEND...HOWARD CREEK...
HAGINSVILLE...HOOKER...GOBBARD...PANCO...HORSE CREEK JUNCTION...
HERRON...ENLINE...LUCKY FORK AND PEABODY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 17 AND 59.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 12.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTHEASTERN
KENTUCKY.

&&

LAT...LON 3728 8389 3731 8388 3733 8383 3733 8379
      3736 8380 3763 8331 3723 8311 3709 8382
TIME...MOT...LOC 1948Z 241DEG 23KT 3726 8378

GREIF
Special weather statement, Jun 29, 3:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT MON JUN 29 2015

KYZ068-079-292030-
PULASKI-ROCKCASTLE-
407 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...ROCKCASTLE...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR PULASKI...OR 12 MILES
NORTHWEST OF SOMERSET...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...MOUNT VERNON...PULASKI...BRODHEAD...SCIENCE HILL...
MARETBURG...OTTOWA...WABP...HIATT...BURR...RENFRO VALLEY...VALLEY
OAK...WELLHOPE...ORLANDO...QUAIL...HANSFORD...LAKE LINVILLE...
MUELLERSVILLE...LEVEL GREEN AND SHOPVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 51 AND
66.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY NEAR MILE MARKER 17...AND
BETWEEN MILE MARKERS 24 AND 34.
 LOUIS B. NUNN PARKWAY

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH CENTRAL
KENTUCKY.

&&

LAT...LON 3736 8456 3733 8451 3741 8448 3747 8424
      3725 8423 3723 8424 3724 8426 3720 8426
      3719 8428 3706 8478 3718 8480
TIME...MOT...LOC 2006Z 255DEG 31KT 3725 8470

GREIF
Special weather statement, Jun 29, 3:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT MON JUN 29 2015

KYZ115>117-292130-
CLAY-LESLIE-PERRY-
428 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT CLAY...LESLIE...PERRY...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS OVER BOTTO...OR 7 MILES
SOUTHEAST OF MANCHESTER...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAZARD...MANCHESTER...HYDEN...VICCO...DALEY...DIABLOCK...BEAR
BRANCH...ESSIE...STINNETT...WENDOVER...BULAN...HOSKINSTON...HORSE
CREEK JUNCTION...FREW...ENLINE...SASSAFRAS...SPRING CREEK...
PEABODY...THOUSANDSTICKS AND DRYHILL.

THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 21 AND 59.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTHEASTERN
KENTUCKY.

&&

LAT...LON 3701 8373 3715 8378 3732 8311 3730 8311
      3727 8313 3725 8312 3723 8310 3725 8306
      3715 8304 3712 8306 3706 8305 3698 8368
TIME...MOT...LOC 2028Z 255DEG 25KT 3708 8367

GREIF
Special weather statement, Jun 29, 3:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT MON JUN 29 2015

KYZ068-079-080-083-292145-
PULASKI-ROCKCASTLE-WAYNE-LAUREL-
449 PM EDT MON JUN 29 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...
ROCKCASTLE...WAYNE...LAUREL...

AT 449 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER RUTH...OR
NEAR SOMERSET...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...LONDON...SCIENCE HILL...BURNSIDE...PULASKI COUNTY PARK...
HAZEL PATCH...NAOMI...BENT...BERNSTADT...MILL SPRINGS...EAST
BERNSTADT...MAGNUM...GENERAL BURNSIDE S.P....HIGHTOP...ELIHU...
ROCKCASTLE SPRINGS...SHOPVILLE...HOGUE...RUTH AND TATEVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 1 AND 2.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 33 AND
55.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 11.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
40.
 LOUIS B. NUNN PARKWAY

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH CENTRAL
KENTUCKY.

&&

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3705 8491 3711 8490 3715 8486
      3732 8417 3704 8401 3688 8502
TIME...MOT...LOC 2049Z 255DEG 24KT 3709 8454

GREIF
Special weather statement, Jun 29, 3:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EDT MON JUN 29 2015

KYZ051-052-060-106-292115-
BATH-MENIFEE-ROWAN-MORGAN-
452 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT BATH...MENIFEE...ROWAN...
MORGAN...

AT 451 PM EDT...A STRONG THUNDERSTORM WAS OVER FRENCHBURG...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...FRENCHBURG...HENRY...WELLINGTON...DAN...ZAG...TABOR...
BIG WOODS...KELLACEY...ROTHWELL...HAMM...WRIGLEY...BLAZE...POMP...
PELFREY...CRIX...COGSWELL...DENNISTON...LICK FORK AND BLAIRS MILLS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTHEASTERN
KENTUCKY.

&&

LAT...LON 3786 8369 3804 8375 3818 8331 3792 8323
TIME...MOT...LOC 2051Z 255DEG 24KT 3798 8364

GREIF
Special weather statement, Jun 29, 4:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT MON JUN 29 2015

KYZ106-107-109-292200-
JOHNSON-MAGOFFIN-MORGAN-
503 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON...MAGOFFIN...MORGAN...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS OVER WONNIE...OR NEAR
SALYERSVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...SALYERSVILLE...LEWIS...BROWNLOW...WILLIAMS...
STAFFORDSVILLE...CISCO...WHITE OAK...GRAYFOX...ELNA...HAGER...
PERLIE...KERZ...BETHANNA...MIMA...QUOD...EVER...RELIEF...NIPPA AND
BALLOT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 67 AND 76.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 7 AND 16.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR EASTERN
KENTUCKY.

&&

LAT...LON 3798 8289 3797 8283 3791 8273 3789 8267
      3768 8315 3783 8328 3798 8302 3796 8299
      3800 8296 3800 8293
TIME...MOT...LOC 2103Z 237DEG 28KT 3780 8314

GREIF

The radar

The Jackson,KY radar (KJKL), 30 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
June 29, 4:30 PM EST
Where
Magoffin County, 0.55 mi W of Bloomington
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -83.140

The tops of several trees were snapped off and blown across Hwy 460. Large limbs were also blown out of trees in the area.

Thunderstorm Wind, Morgan

When
June 29, 4:36 PM EST
Where
Morgan County, 1.49 mi NNW of Malone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.870, -83.260

Large tree limbs were blown down.

Hail, Powell

When
June 29, 4:59 PM EST
Where
Powell County, 0.55 mi E of Stanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -83.860

Quarter size hail occurred near the UPS hub on Hwy 213 in Stanton.

Thunderstorm Wind, Powell

When
June 29, 5:04 PM EST
Where
Powell County, 0.55 mi E of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.850, -83.860

A large tree limb 3 to 4 inches in diameter fell onto Hwy 15 just east of Stanton.

Thunderstorm Wind, Wolfe

When
June 29, 6:05 PM EST
Where
Wolfe County, 0.55 mi E of Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.650, -83.470

A tree was blown down and onto some nearby power lines. Numerous large limbs were also blown down around the area.

Thunderstorm Wind, Wolfe

When
June 29, 6:13 PM EST
Where
Wolfe County, 1.29 mi WNW of Vortex
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.710, -83.550

A thunderstorm wind gust of 50 to 60 mph was reported near Campton.

Thunderstorm Wind, Breathitt

When
June 29, 6:45 PM EST
Where
Breathitt County, 0.55 mi E of Wilhurst
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.630, -83.410

A large tree was blown down near a home on Cardinal Branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582819, 582811, 582810, 582812, 582813, 582815, 582814.